Tuesday, September 16, 2014
Inquirer Daily News

Three myths that lead to fatal medication events in the home

Medication safety in the home is an important public health issue. Almost half of all Americans have taken at least one prescription medication in the last month and more than three-quarters have taken an over-the-counter (OTC) drug. Most of these medications are taken in the consumer’s home or other residential or community setting. In these settings, the risk of medication errors is ever present as consumers with variable health literacy and unlicensed healthcare personnel undertake the complex processes associated with safe medication management.

Three myths that lead to fatal medication events in the home

Medication safety in the home is an important public health issue. Almost half of all Americans have taken at least one prescription medication in the last month and more than three-quarters have taken an over-the-counter (OTC) drug. Most of these medications are taken in the consumer’s home or other residential or community setting. In these settings, the risk of medication errors is ever present as consumers with variable health literacy and unlicensed healthcare personnel undertake the complex processes associated with safe medication management. 

Our sister organization, the Institute for Safe Medication Practices (ISMP) Canada, recently collaborated with several provincial Offices of the Chief Coroner and Chief Medical Examiner in Canada to conduct an analysis of medication events associated with deaths in the community setting. The analysis uncovered clear themes and contributing factors that led to the fatal events. The findings are noteworthy since there is good reason to believe that the same issues are causing fatal medication errors in US homes. 

The overarching theme of the analysis was that of knowledge deficits leading to various patient safety risks. One of the key areas involved knowledge deficits related to people’s misperceptions or myths about medications, indicating their failure to appreciate general risks associated with prescription and OTC drug therapy. Most of the deaths involved an intentional therapeutic overdose, sharing of prescribed medications, and unsafe storage of medications.

Myth: “If one is good, two will be better.” A number of events involved a prescription or OTC medication that was taken or given at a higher dose than prescribed or recommended on the package. Either extra doses were taken, dosing instructions were disregarded, or “as needed” doses were used routinely. In the analyzed events, most people lacked awareness that a higher dose would increase the risk of side effects and serious toxicity, particularly with OTC medications. Here’s an example:

An elderly woman with arthritis died because of complications from overuse of an OTC Chinese herbal medicine containing Oil of Wintergreen (methyl salicylate). The medicine was intended to be applied once or twice daily to her legs to provide relief from arthritic pain. But the woman was frequently seen applying the medicine at least 3 or 4 times daily. Overuse of the medicine led to a condition called salicylism, which contributed to her eventual death.

Myth: “What works for me will work for you.” In a few instances, well-meaning people shared their prescription medications with others. However, they were unaware that a medication’s effect is highly dependent upon an individual’s medical conditions, tolerance to the medication, and the properties of the drug itself.

A man with chronic alcoholism and chronic pain from a work injury was found dead at home. A powerful opioid skin patch called fentaNYL was found on his body, although the drug had never been prescribed for him. The man told his wife that the patch had been provided by a friend. His death was attributed to opioid overdose combined with alcohol toxicity. Fentanyl patches should never be worn by anyone who isn’t already tolerant of less potent narcotics.

Myth: It doesn’t really matter where I keep my medications.” In this category, death occurred when medications were accessed and taken by others for whom the medication was not intended, particularly children. Pre-pouring medications and unsafe storage of drugs contributed to the events. Opioids caused most of the deaths in this category.

A young child died after ingesting some of her father’s liquid methadone dose. The child’s father had taken part of the dose and mixed the remainder with additional orange juice in a cup that was accessible to the child. The child was later observed drinking what appeared to be juice. The following morning, the child could not be awakened and subsequently died in the hospital. 

A patient’s lack of information about their medication contributes to preventable deaths in the home setting. Read the label (including the drug facts label on OTCs) every time you take a dose to make sure you have the right drug and that you are following the instructions. Never take someone else’s medication. You don’t know if it will interact with your medications, the dose may be wrong for you, or you may be allergic to it. Follow label instructions when storing medications and never leave medication out of its original container until you are ready to take it.


Read more from the Check Up blog »

Michael R. Cohen, R.Ph. President, Institute for Safe Medication Practices
About this blog

Check Up covers major health events in our region and offers everything from personal health advice to an expert look at health reform. Read about some of our bloggers here.

For Inquirer.com. Portions of this blog may also be found in the Inquirer's Sunday Health Section

Michael R. Cohen, R.Ph. President, Institute for Safe Medication Practices
Daniel R. Hoffman, Ph.D. President, Pharmaceutical Business Research Associates
Latest Health Videos
Also on Philly.com:
Stay Connected